Missouri, 2021

Hail in Missouri, March 17, 2021

March 17, 2021 · NWS EAX · 1 event in 1 county or zone

On the morning of March 17, 2021 elevated thunderstorms pushed northward, causing isolated severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of March 17, 2021 elevated thunderstorms pushed northward, causing isolated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 17, 2:06 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 17, 2:06 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
306 AM CDT Wed Mar 17 2021

.Discussion...
Issued at 302 AM CDT WED MAR 17 2021

Due to the ongoing weather, have elected to keep the discussion
focused on the next 48 hours.

Tonight through Wednesday Night:

A deepening upper level low visible in water vapor imagery this
morning is currently sliding off the Rockies and pushing through
portions of western Kansas and Oklahoma. This has lead to the
development of thunderstorms across Kansas and Oklahoma. A look at
model sounding this morning, shows steep mid level lapse rates,
and 500-1000 j/kg of ML CAPE, particularly across southwestern
portions of the CWA. This combined with a healthy ~50 knots of 0-6
km shear, should be enough to support a continued elevated hail
threat for the next few hours. While a strong wind gust or two
can't be ruled out, the elevated nature of storms will likely
keep the severe threat convenient to hail.

As we head toward daybreak Wednesday morning,
expect to see the severe threat diminish as instability drifts
south of the area. But showers and thunderstorms activity will
continue through the morning hours. There may be some brief dry
time around mid day, but dont expect that to last too long as a
deformation zone is expected to develop as the upper low sides
just south of the area. With ample moisture to work with, expect
the afternoon to be quite soggy with 2-3 inches possible. While,
best instability remains well south of the area Wednesday
afternoon, the severe threat is non- zero, especially in the
areas closest to the warm front which is expected to be draped
across southern Missouri.

Later Wednesday evening, cold air advection aloft on the back end of
the system will allow for 850mb temperatures to dip to 0 to -5c.
This could be enough for some snow to mix in Wednesday night,
especially in the northern half of the area. Although the column
and surface is a bit warm to support much in the way of
accumulations, some small accumulations of less than 1 inch could
be possible in northern MO given the dynamic nature of the system.
With it being mid March, anything that does fall will disappear
quickly Thursday.

Thursday:

Finally, the system moves out Thursday morning. When it's all
said and done, precip amounts of 2-4 inches will have fallen
across the area. This could lead to river flooding and/or
aggravateexisting river flooding.

Rest of the forecast:

For the rest of the forecast, we are looking at a few days of dry
conditions through the weekend. Temperatures will slowly bounce
back, with 50s expected on Friday and Saturday and 60s by Sunday.
Additional rain chance will be possible heading into next week and
the pattern looks to remain active for a while.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1104 PM CDT TUE MAR 16 2021

Sub IFR conditions through the period. Showers and thunderstorms
associated with warm air advection are expected to move into the
area after 08Z and continue for 5-7 hours. Complex of showers
with embedded thunderstorms are expected to move east through the
morning hours, with wrap around precipitation redeveloping across
the area late Wednesday afternoon/evening. Potential for gusty
northeast winds to develop through the afternoon hours on
Wednesday. Could also see some snow mix in Wednesday night into
Thursday morning, reducing visibilities lower than currently
forecast. For now, have kept snow mentions and associated impacts
out of the forecast, but will need to keep an eye on potential
after 00Z Thursday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...BT
Hazardous weather outlook, Mar 16, 11:29 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
1229 PM CDT Tue Mar 16 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171730-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
1229 PM CDT Tue Mar 16 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...This Afternoon and Tonight

 Scattered thunderstorms are expected to develop after midnight. A
few storms could be strong to severe with hail up to quarter sized
and winds up to 60mph as the main threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Additional chances for showers and thunderstorms continue into
 Wednesday with additional strong to severe storms will be possible.

 Rain chances continue through Thursday with widespread amounts of
 2-3 inches possible this week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 17, 1:57 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
257 AM CDT Wed Mar 17 2021

KSZ103-170845-
Leavenworth KS-
257 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH COUNTY
UNTIL 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, or near Lawrence, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Leavenworth, Lansing, Tonganoxie, Basehor, Reno, Fairmount and
Jarbalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3921 9518 3931 9504 3926 9490 3920 9489
      3920 9490 3913 9490 3912 9491 3902 9519
TIME...MOT...LOC 0757Z 228DEG 20KT 3905 9525

Leighton
Special weather statement, Mar 17, 2:09 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
309 AM CDT Wed Mar 17 2021

MOZ053-170900-
Bates MO-
309 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR BATES COUNTY UNTIL 400 AM CDT...

At 309 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hume, or 9 miles east of Pleasanton, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butler, Adrian, Rich Hill, Hume, Amsterdam, Amoret, Foster, Merwin,
Passaic, Ballard and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
west central Missouri.

LAT...LON 3808 9461 3847 9460 3847 9431 3846 9429
      3847 9429 3845 9427 3846 9423 3844 9420
      3846 9409 3844 9407 3831 9407 3808 9414
TIME...MOT...LOC 0809Z 199DEG 26KT 3813 9455

Leighton
Special weather statement, Mar 17, 3:16 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
416 AM CDT Wed Mar 17 2021

MOZ044-045-054-171000-
Johnson MO-Pettis MO-Henry MO-
416 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HENRY...SOUTHWESTERN
PETTIS AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 500 AM CDT...

At 416 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Deepwater, or 11 miles southeast of Clinton, moving
north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Windsor, Leeton, Calhoun, Coal, Brownington, Tightwad and Truman
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 9375 3860 9369 3864 9345 3853 9329
      3851 9329 3851 9351 3821 9352 3821 9354
      3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 0916Z 195DEG 28KT 3830 9358

Leighton

The radar

The Pleasant Hill radar (KEAX), 83 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
March 17, 3:20 AM CST
Where
Henry County, Tightwad
Measured
0.75 in hail
Reported by
Public
Coordinates
38.320, -93.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950441.